A retrospective study on veterans using lamotrigine found no clear association between the drug and cardiac conduction abnormalities, prompting the need for further research.
Data from a retrospective study of veterans with available EKGs showed no cardiac adverse events (AEs) associated with lamotrigine (Lamictal), an FDA-approved antiseizure medication, with a low incidence of potential complications found. While these data add to the literature about the potential cardiac concerns with lamotrigine, investigators concluded that more studies are needed, including research on the role of concomitant medications such as other sodium channel blocking agents and psychotropic medications.1
In October 2020, the FDA added a new warning to the label of lamotrigine following in vitro data that suggested Class IB antiarrhythmic effects could occur at clinically achievable concentrations of the drug. Published in Epilepsy & Behavior, this new analysis looked to further identify the impact of the antiseizure therapy on cardiac rhythm and conduction abnormalities in Veterans, a particularly vulnerable population.
Conducted between October 2017 and July 2021, the single-center study included 233 patients with lamotrigine prescription, 41.2% (n = 96) of which had an EKG performed while on medication. In total 36% (n = 84) of the cohort had a cardiac diagnosis based on ICD-10-CD codes and 55.8% (n = 130) had a diagnosis of post-traumatic stress disorder. Throughout the study period, 12 deaths were recorded, 2 of which were from cardiac causes secondary to congestive heart failure; although, no deaths from cardiac conduction or rhythm causes were identified. Rash was identified as a potential AE of lamotrigine in 5 (2.1%) cases.
"Our data, derived from an older patient population consisting of Veterans receiving lamotrigine for both epilepsy and psychiatric disorders, suggest no clear association, or additional risk associated between lamotrigine and cardiac conduction abnormalities," Barry E. Gidal, PharmD, professor of pharmacy and neurology, University of Wisconsin-Madison, and colleagues, wrote. "Clearly, all retrospective studies have inherent limitations. Although we did not detect a signal, the data reported by Aboukaoud et al suggests that this question is not entirely resolved, and a population of patients may indeed be at some risk."
Among those with EKG data available, 46 (47.9%) patients had concomitant use with a psychotropic medication, including those known to block sodium channels or prolong the QTc interval. Of the 12 patients with no cardiac diagnosis who had an EKG performed, only 1 individual had EKG abnormalities that were deemed to be potentially associated with lamotrigine use.
For the remaining population with a prior cardiac diagnosis (n = 84) with EKG available, 27.4% (n = 23) had an abnormality on their EKG. There were 7 patients with an EKG abnormality potentially associated with the use of lamotrigine; however, none of these were considered clinically significant. It was noted that 3 (42.9%) of these patients had PTSD. While there were no significant differences in age, sex, or race between groups, patients with potential lamotrigine-associated cardiac conduction abnormalities trended toward being heavier (110.17 [±16.55] kg) than the remainder of the population (94.24 [±22.23]; P = .06).
"The FDA warning was based solely upon in vitro data that predicted that lamotrigine behaved similar to class 1B antiarrhythmic drugs used to treat ventricular arrhythmias (e.g., lidocaine, mexiletine), and would therefore be predicted to slow ventricular conduction and cause QRS widening," the study authors added.1 "It was further suggested that patients with preexisting cardiac disease avoid the medication. Given the wide utilization of lamotrigine, both for epilepsy and bipolar disorder, it would seem urgent to evaluate existing clinical data, as well as prospectively search for indicators and/or biomarkers of potential deleterious cardiac effects."
Of those who had an abnormality in their EKG, 42.7% (n = 41) were on a concomitant medication known to block sodium channels at the time in which an EKG was performed. Of these, patients were most commonly taking carbamazepine (n = 12), lithium (n = 11), and divalproex sodium (n = 8). Three of the patients with potential lamotrigine-related cardiac abnormalities were prescribed concomitant ASMs or mood stabilizers.